MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0920OE
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device referenced in this report has not yet been returned to olympus for evaluation.Therefore the exact cause of the reported event could not be conclusively determined at this time.A supplemental report will be submitted, if additional or significant information becomes available at a later time.
 
Event or Problem Description
During a knee amputation, the subject device was used.The bleeding could not be stopped since an u509 error occurred.The intended procedure was completed with another device.No patient injury was reported.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was returned to olympus medical systems corp.(omsc) for evaluation.On july 11, 2019, olympus medical systems corp.(omsc) found that the coating for electric insulation of the grasping section was partially missing.This is the report regarding the missing of the grasping section coating in addition to the failure of stopping bleeding.The probe was cracked at 20 mm from the distal end.There was a spark mark on the probe.The proximal side of the tissue pad was worn.There was a spark mark on the grasping section which had a worn pad.The manufacturing record was reviewed and found no irregularities.Based on the past similar cases, it was known that the tissue pad at the proximal side was damaged since the user activated output while the subject device was grasping a thick and hard tissue.It was also known that the proximal side of the grasping section and the probe came into contact since the tissue pad at the proximal side was damaged, consequently the probe cracked, and besides the reported error occurred.The device became unable to activate the output since the error did not reset.We presume that the failure of stopping bleeding occurred since the device became unable to activate the output.Based on the past similar cases, it was known that the coating for electric insulation of the grasping section was damaged when the user scraped tissue or coagulum on the grasping section with a sharp instrument.The above device handling has warned in the instruction manual as follows.*do not activate output while grasping thick, harder tissue, such as the uterine cervix, with the distal part of the probe tip and the grasping section.Otherwise, the grasping surface (white ptfe pad surface) may be worn out partially.Continued use under this condition may result in exposure of the metal area of the grasping section and a scratch on the probe tip.This could lead the probe tip to breaking and falling off into the body cavity during the output.*when tissue or coagulum build-up, on the grasping section or the probe tip, use a piece of moistened, soft gauze to clean the grasping section or probe tip.Do not attempt to scrape it with a sharp object such as a scalpel and tweezer.Otherwise, the grasping section, ptfe pad or probe tip may be scratched, which leads the probe tip to break and fall off into the body cavity during treatment.

Brand Name
THUNDERBEAT OPEN EXTENDED JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key8598535
Report Number8010047-2019-01905
Device Sequence Number16689331
Product Code GEI
UDI-Device Identifier04953170343308
UDI-Public04953170343308
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0920OE
Device Lot Number8YK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/04/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/16/2019
Supplement Date Received by Manufacturer07/11/2019
Initial Report FDA Received Date05/10/2019
Supplement Report FDA Received Date08/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1